Nov 24, 2005
Last July I took a treatment break after being on meds for two years. With stable t-cells of around 450 500 and an undetectable viral load, my doctor felt that because I started drugs while still seroconverting it would be okay to take a holiday under close supervision. Unfortunately the holiday only lasted four months; we ran it as long as we could; my viral load shot up to 343,000 and my t-cells dropped to as low as 189.
During the first few weeks of the holiday I felt flu like, as my doctor warned me I might, but after that abated I felt fine. But about six weeks into the break I was struck with severe gastrointestinal problems including: chronic diarrhea, cramps, clamminess, heartburn, the need to evacuate on average three to four times a day. My doctor ran numerous stool tests looking for parasites like Giardia, Cryptosporidiosis, Microsporidosis, Clostridium difficile, to name just a few, but found nothing. He even prescribed me Metronidazole empirically to see if that would resolve matters but it did not. In light of the fact that I was not getting ill or loosing any weight and all my other panels looked stable, except of course for my falling t-cells and rising viral load which we were keeping an eye on, my doctor said it could simply be the HIV or even Irritable bowel syndrome. My t-cells were too high for CMV Colitis. We figured once I started meds again and got my viral load to undetectable it would resolve.
Well, I have been back on meds for three weeks and the gastrointestinal problems are still present. They wax and wane; there have been weeks when I could swear its totally resolved, and then before I know it Im running to the toilet three times a day again with diarrhea and cramps. Should I see a gastroenterologist? And if so, what should he be looking for? Ive never had IBS before taking this break. My meds (Truvada/Viramune) have never caused diarrhea. My doctor says the break might not anything to do with it and that it may take 6 to 9 months to resolve itself. Do you concur with this?
| Response from Dr. Wohl
HIV itself can cause gastrointestinal disease. I have a patient who had a very similar experience. Eventually, her symptoms did resolve after the re-initiation of HIV therapy. Three weeks may not be long enough to tell if restart of your original meds will work. While it is likely your meds have dropped your viral load, an increase in CD4 cells to the 400-500 range may take a bit longer. Three weeks may be short but I think 6 months would be too long to wait to see an effect.
If in another month the diarrhea persists a visit to the gastroenterologist would be warranted to help rule out an underlying bowel problem.
Of course, try to make sure there is nothing else at work here like a new medication (were you placed on an antibiotic due to low CD4 cell counts? These can cause bowel problems). Also, caffeine can aggravate diarrhea.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- If I Have Ars Will I Have Sore On Mouth?
- Sex With A Prostitute Worried I Have AIDS
- Odds Of Getting AIDS Blowjob From A Prostitute
- Black Spots After Sharing Dildos Worried I Have HIV
- Itchy Vagina After Touching Dried Semen Sign Of HIV AIDS
- Oral Ulcers After Swallowing Cum Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.